Separable Term Structures and the Maximal Degree Problem

9 Pages Posted: 7 Feb 2003

See all articles by Damir Filipović

Damir Filipović

Ecole Polytechnique Fédérale de Lausanne; Swiss Finance Institute


This paper discusses separable term structure diffusion models in an arbitrage-free environment. Using general consistency results we exploit the interplay between the diffusion coefficients and the functions determining the forward curve. We introduce the particular class of polynomial term structure models. We formulate the appropriate conditions under which the diffusion for a quadratic term structure model is necessarily an Ornstein-Uhlenbeck type process. Finally, we explore the maximal degree problem and show that basically any consistent polynomial term structure mode is of degree two or less.

Suggested Citation

Filipovic, Damir, Separable Term Structures and the Maximal Degree Problem. Mathematical Finance, Vol. 12, pp. 341-349, 2002. Available at SSRN:

Damir Filipovic (Contact Author)

Ecole Polytechnique Fédérale de Lausanne ( email )

Station 5
Lausanne, 1015


Swiss Finance Institute

c/o University of Geneva
40, Bd du Pont-d'Arve
CH-1211 Geneva 4

Here is the Coronavirus
related research on SSRN

Paper statistics

Abstract Views
PlumX Metrics